Alert archive / Louisiana / Tornado Warnings in 2017
Tornado Warning 51, NWS New Orleans, LA
NWS New Orleans, LA issued this tornado warning at Apr 2, 2017, 10:31 AM CDT for Pointe Coupee Parish, Louisiana. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 2, 2017, 10:31 AM CDT (15:31 UTC)
- Expired
- Apr 2, 2017, 11:00 AM CDT
- In force
- 29 min
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.25 in
County Pointe Coupee Parish, LA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 2, 10:44 AM CDT | HAIL 1 | 4 Nw Livonia, LA | QUARTER SIZE HAIL IN FORDOCHE. SOCIAL MEDIA PICTURE FORWARDED BY BROADCAST MEDIA. EVENT TIME BASED ON RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 3.5 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2197 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 489 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 243 m²/s²
- 0-3 km storm-relative helicity
- 317 m²/s²
- Significant tornado parameter
- 3.3
- Supercell composite
- 19.3
The text
As transmitted.
366
WFUS54 KLIX 021531
TORLIX
LAC077-021600-
/O.NEW.KLIX.TO.W.0051.170402T1531Z-170402T1600Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service New Orleans LA
1031 AM CDT SUN APR 2 2017
The National Weather Service in New Orleans has issued a
* Tornado Warning for...
South central Pointe Coupee Parish in southeastern Louisiana...
* Until 1100 AM CDT
* At 1031 AM CDT, a severe thunderstorm capable of producing a
tornado was located near Atchafalaya National Wildlife Refuge, or
near Krotz Springs, moving northeast at 20 mph.
HAZARD...Tornado and half dollar size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Lottie around 1050 AM CDT.
Fordoche around 1055 AM CDT.
Livonia around 1100 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
&&
LAT...LON 3070 9158 3061 9146 3050 9161 3050 9171
TIME...MOT...LOC 1531Z 218DEG 17KT 3048 9168
TORNADO...RADAR INDICATED
HAIL...1.25IN
$$
24/RR2 follow-up statements
074
WWUS54 KLIX 021544
SVSLIX
Severe Weather Statement
National Weather Service New Orleans LA
1044 AM CDT SUN APR 2 2017
LAC077-021600-
/O.CON.KLIX.TO.W.0051.000000T0000Z-170402T1600Z/
Pointe Coupee LA-
1044 AM CDT SUN APR 2 2017
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1100 AM CDT FOR SOUTH
CENTRAL POINTE COUPEE PARISH...
At 1044 AM CDT, a severe thunderstorm capable of producing a tornado
was located over Lottie, or 8 miles east of Krotz Springs, moving
northeast at 25 mph.
HAZARD...Tornado and half dollar size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Livonia around 1055 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
&&
LAT...LON 3053 9162 3055 9165 3060 9164 3070 9158
3061 9146
TIME...MOT...LOC 1544Z 212DEG 23KT 3056 9162
TORNADO...RADAR INDICATED
HAIL...1.25IN
$$
24/RR862
WWUS54 KLIX 021557
SVSLIX
Severe Weather Statement
National Weather Service New Orleans LA
1057 AM CDT SUN APR 2 2017
LAC077-021606-
/O.EXP.KLIX.TO.W.0051.000000T0000Z-170402T1600Z/
Pointe Coupee LA-
1057 AM CDT SUN APR 2 2017
...THE TORNADO WARNING FOR SOUTH CENTRAL POINTE COUPEE PARISH WILL
EXPIRE AT 1100 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore the warning will be allowed to expire. However hail,
gusty winds and heavy rain are still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
New Orleans.
Remember, a Severe Thunderstorm Warning still remains in effect for
Pointe Coupee Parish.
LAT...LON 3053 9162 3055 9165 3060 9164 3070 9158
3061 9146
TIME...MOT...LOC 1556Z 211DEG 24KT 3063 9157
$$
24/RRWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Apr 2, 8:20 AM CDT, 2 hours 11 minutes earlier.
Area forecast discussion, Apr 2, 8:20 AM CDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
820 AM CDT Sun Apr 2 2017
...SOUNDING DISCUSSION...
The sounding this morning already has an increase in moisture from
yesterday with PW at 1 inch, though mainly confined to the first
1500 ft where conditions are saturated. Strong onshore flow and
mixing today will continue to increase low level moisture. Winds
are near 30 kts from the southeast at 950 mb. There is a broad
inversion layer through 750 mb, which will likely keep the
atmosphere across southeast LA capped through at least midday or
later. Steep mid level lapse rates are already present. We expect
the atmosphere to significantly modify through the day. The Lake
Charles 12z release already has very high severe parameters. The
boundary of this airmass thus lies along the coast between our two
locations. Looking at a couple of the low level moisture products
in the (preliminary non-operational) new GOES 16 data, we can see
some subtle striations across south cental LA that match up
closely with the stronger southeast sfc winds and 70 degree
dewpoints. We believe this mesoscale boundary to represent the
developing warm front and will be tracking its frontogenesis
closely today.
Morning hi-res guidance indicates the cap will hold across
southeast LA during daytime hours. However... due to the volatile
airmass arriving with the warm front and moisture convergence
along the coast we feel that the severe threat could begin by
midday across western areas. Any storms that develop in this
environment will be severe. We will continue to watch the early
development west of Lafayette this morning as well.
Krautmann
.CHAP...
Ran CHAP on 12Z LIX sounding on a 339K lift from 850 mb. This is
embedded within the capped air currently but should mix out in time
with daytime heating and top-down convective processes. The output
shows a 100% chance of rain, 48% chance of severe storms with a
Ricks Index 158. Gust potential 62 kt/71 mph, hail potential 1.25
inch (half-dollar size) with a relatively low VIL of 52. Tornado
potential is EF-2. Precipitation 4.09" with potential 7.76". At this
point, this does appear contingent on the ability to overcome the
cap, but all of the mode outputs appear reasonable and attainable in
the current synoptic situation. 24/RR
&&
.PREV DISCUSSION... /issued 429 AM CDT Sun Apr 2 2017/
DISCUSSION...
The potential for a widespread heavy rain event tonight is looking
more and more likely. WPC has issued a slight to moderate risk for
excessive rainfall over much of the forecast area. In addition to
heavy rainfall, severe thunderstorms will be possible as well with a
slight to moderate risk.
An upper low is currently moving east across northern Mexico into
West Texas will track east into Central Texas today before moving
northeast to the southern plains tonight. This will put the local
area between the jet wrapping around the upper low and subtropical
jet. Low level convergence and upper divergence will be very strong
in the general region of difluence across Louisiana and Mississippi.
Gulf moisture will surge northward into the area ahead of the
approaching system this evening and overnight. Surface dewpoints are
expected to reach into the lower 70s. Looking at GFS and NAM model
soundings, atmospheric moisture levels will be EXTREMELY HIGH with
peak precip water values ranging from 1.8-2" as convection moves
across the CWA. For reference, the 90th percentile for this time of
year is less than 1.5". So hitting the 2" mark is well into record
territory. Seeing numbers like that definitely increases the concern
for a heavy rainfall event. The ECMWF has been the most consistent
model from run to run, suggesting the heaviest rain to be over
southern and southeast LA vs the GFS's solution of central MS. Areal
coverage of 3-6" will be possible with isolated amounts possibly
reaching upwards of 8-10". Those amounts are roughly over about a 12-
18 hour period from this afternoon through Monday morning.
Convection may start nudging into western zones this afternoon
before 00z, so have increased pops to 60% there. A flash flood watch
remains in effect with no changes made to that product.
As noted earlier, there is a slight to moderate risk for severe
weather tonight. Before the column becomes completely saturated, mid
level dry air will still be in place. Mid level cooling and
increasing surface moisture will steepen mid level lapse rates and
decrease LI's. The close proximity of the upper low to the CWA will
result in quite strong winds throughout the boundary layer and thus
increase shear values to 30-50 knots. SRH at the same time should be
over 200 m2/s2. Those parameters suggest increased threat for
damaging winds and a few tornadoes. The window of opportunity for
surface based convection will be relatively short if model soundings
are correct in showing a warm nose developing around 03Z. This trend
will progress east with time. A general lowering of severe threat
will take place in eastern zones as well. The best chance for
strongest storms at this times appears to be NW of a Donaldsonville
to Franklinton line.
There will even more weather impacts to the CWA besides possible
flash flooding and severe weather. The pressure gradient over the
region will be tightening as a sub-1000mb sfc low develops and moves
across northeast TX and eastern OK tonight. This enhance low level
flow and elevate southeasterly winds significantly. MAV guidance
indicated sustained winds near 25 mph reaching as far north as I-12.
Therefore, will be issuing a wind advisory for coastal MS and much
of SELA. Additionally, increasing astronomical tides in combination
with strong onshore flow will likely result in minor coastal
flooding. Thinking that tides will be 1-2 feet above normal. Thus,
will be issuing a coastal flood advisory for SE facing shores of the
CWA.
The heavier rain threat should be rapidly moving east Monday as the
upper trough races ENE. Will likely have sunny skies by the
afternoon, especially for western portions of the CWA.
A return to warmer temperatures and no rainfall is expected Monday
through Tuesday. Models show a much deeper long wave trough tracking
across the country through the middle of the week. This will bring
the threat of rainfall back to the region Wednesday. Much colder air
will filter into the forecast area Thursday and Friday behind a cold
front associated with that system. Expect a 15 to 20 degree drop in
temps Thurs with a gradual moderation thereafter.
MEFFER
AVIATION...
Conditions will begin to slowly deteriorate today. Ceilings to be
prevailing at BKN010 OVC060. These decks will begin to lower and
thicken through the day and overnight to BKN003 OVC030. Will also
start TS as prevailing conditions for all sites with a west to
east timing.
MARINE...
Extended the areal coverage of exercise caution conditions to
include all coastal waters. Small craft advisories will also be
posted with this package and include all areas starting around 6pm
today going through roughly noon Monday. Winds are expected to
remain sustained tonight at 25 to 30kt with gusts to gale force
tonight and a portion of Monday. Seas will follow suite and remain
rather high all the way to the surf zone. Once winds become more
offshore, seas will show an evolving pattern from nearshore to
offshore.
As the front pushes east of the region Monday night and Tuesday
winds will turn westerly gradually and fall back to 10 to 15 knots.
Seas will also gradually ease, and should be in the 3 to 5 feet
range by Tuesday afternoon. A ridge of high pressure will shift
east of the area by Tuesday night allowing winds to shift back to
the south-southeast. The winds should increase back to between 15
and 20 knots and possibly higher by Wednesday afternoon as a cold
front moves through the region. Strong northwest flow of 20 to 25
knots should then develop over all of the waters Wednesday night and
Thursday as a colder and drier airmass advects in behind the front.
Seas will also increase from 3 to 5 feet back up to 5 to 7 feet due
to these winds.
DECISION SUPPORT...
DSS CODE...Blue.
DEPLOYED...SWERV deployed to Harrison County to support MS
Bicentennial.
ACTIVATION...None.
ACTIVITIES...Monitoring Severe Weather and Flooding Potential
through Monday.
Decision Support Service (DSS) Code Legend:
GREEN = No weather impacts that require action
BLUE = Long fused Watch/Warning/Advisory in effect or high
visibility event
YELLOW = Heightened impacts with short fused
Watch/Warning/Advisory issuances; Radar support
ORANGE = High Impacts - Slight to Moderate risk of severe weather;
Nearby tropical events, HAZMAT or other large episodes
RED = Full engagement for moderate risk of severe weather; Direct
tropical threats; events of national significance.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 82 68 79 58 / 50 100 40 10
BTR 82 69 80 59 / 60 100 20 0
ASD 81 71 80 62 / 40 90 70 10
MSY 81 71 81 63 / 50 90 60 10
GPT 79 73 79 65 / 30 70 90 10
PQL 80 70 79 62 / 20 60 100 10
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch from 1 PM CDT this afternoon through Monday
afternoon for LAZ034>037-039-040-046>050-056>072.
Coastal Flood Advisory from 1 PM this afternoon to 7 PM CDT
Monday for LAZ040-050-058-062-064-066>070-072.
Wind Advisory from 7 PM this evening to 10 AM CDT Monday for
LAZ040-046>050-056>070-072.
GM...Small Craft Advisory from 6 PM this evening to 1 PM CDT Monday
for GMZ530-532-534-536-538-550-552-555-557-570-572-575-577.
MS...Flash Flood Watch from 1 PM CDT this afternoon through Monday
afternoon for MSZ068>071-077-080.
Coastal Flood Advisory from 1 PM this afternoon to 7 PM CDT
Monday for MSZ080>082.
Wind Advisory from 7 PM this evening to 10 AM CDT Monday for
MSZ080>082.
GM...Small Craft Advisory from 6 PM this evening to 1 PM CDT Monday
for GMZ532-534-536-538-550-552-555-557-570-572-575-577.
&&Hazardous weather outlook, Apr 2, 9:18 AM CDT, 1 hour 13 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service New Orleans LA 918 AM CDT Sun Apr 2 2017 GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037- 039-040-046>050-056>072-MSZ068>071-077-080>082-030230- Lake Pontchartrain and Lake Maurepas-Mississippi Sound- Lake Borgne-Chandeleur Sound-Breton Sound- Coastal Waters from Port Fourchon LA to Lower Atchafalaya River LA out 20 nm- Coastal waters from the Southwest Pass of the Mississippi River to Port Fourchon Louisiana out 20 NM- Coastal Waters from Boothville LA to Southwest Pass of the Mississippi River out 20 nm- Coastal waters from Pascagoula Mississippi to Stake Island out 20 NM- Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya River LA from 20 to 60 NM- Coastal waters from Southwest Pass of the Mississippi River to Port Fourchon Louisiana from 20 to 60 NM- Coastal Waters from Stake Island LA to Southwest Pass of the Mississippi River from 20 to 60 nm- Coastal waters from Pascagoula Mississippi to Stake Island Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana- East Feliciana-St. Helena-Washington-St. Tammany-Iberville- West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption- St. James-St. John The Baptist-Upper Lafourche-St. Charles- Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard- Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson- Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa- Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River- Hancock-Harrison-Jackson- 918 AM CDT Sun Apr 2 2017 This Hazardous Weather Outlook is for portions of Southeast Louisiana...South Mississippi and the adjacent coastal waters. .DAY ONE...Today and Tonight A moderate risk of severe thunderstorms exists through tonight for Wilkinson County, West Feliciana Parish, and Pointe Coupee Parish. An enhanced risk of severe thunderstorms exists through tonight for areas along and west of line from Napoleonville in Assumption Parish to Bogalusa in Washington Parish; while a slight risk of severe thunderstorms will exist for areas to the east of this line during the same time. Severe thunderstorms associated with this scenario will be capable of producing tornadoes, strong damaging winds of 60 to 75 mph, and large hail quarter to golf ball size diameters. The most likely timeframe for severe thunderstorms will be late this morning near the Atchaflaya Basin through Monday morning for the entire outlook area. A moderate risk of excessive rainfall exists through Monday morning for Wilkinson County, East and West Feliciana Parishes, East and West Baton Rouge Parishes, Pointe Coupee Parish, and Iberville Parish. Elsewhere, a slight risk of excessive rainfall will exist during the same time. A flash flood watch is in effect through 3 pm Monday. Total rainfall accumulations through Monday are expected to be 3 to 6 inches with isolated higher amounts possible. A wind advisory will begin at 7 pm today through 10 am Monday for winds around 25 mph with higher gusts. This will include all areas along and south of the interstate 10/12 corridor. A coastal flood advisory will begin at 1 pm today through 7 pm Monday for most coastal counties and parishes as tides should rise to 1 to 2 feet above normal. A small craft advisory will begin at 6 pm today through 1 pm Monday. .DAYS TWO THROUGH SEVEN...Monday through Saturday All warnings, advisories, and risk levels are expected to lower through the day Monday. Otherwise, no hazardous weather is expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested commencing at 2 pm and continuing through at least 9 am Monday morning for severe thunderstorm and flash flood monitoring and support. 24/RR
The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 2, 4:23 AM CDT | Small Craft Advisory | LIX | 36 hr | |
| Apr 2, 4:41 AM CDT | Coastal Flood Advisory | LIX | Saint Bernard, Saint John the Baptist | 23 hr |
| Apr 2, 4:45 AM CDT | Wind Advisory | LIX | Assumption, East Baton Rouge, Iberville, Saint Bernard, Saint James, Saint John the Baptist and 1 more | 26 hr |
| Apr 2, 9:45 AM CDT | River Flood Warning | LIX | Saint Tammany, Washington | 17 days |
| Apr 2, 9:49 AM CDT | River Flood Warning | LIX | Tangipahoa | 4 days |
| Apr 2, 10:08 AM CDT | Severe Thunderstorm Warning | LIX | Iberville, Pointe Coupee, West Feliciana | 52 min |
| Apr 2, 10:59 AM CDT | Severe Thunderstorm Warning | LIX | Pointe Coupee, West Feliciana | 31 min |
| Apr 2, 11:29 AM CDT | Severe Thunderstorm Warning | LIX | West Feliciana | 16 min |
| Apr 2, 12:17 PM CDT | Special Marine Warning | LIX | 28 min | |
| Apr 2, 12:29 PM CDT | Special Weather Statement | LIX | Saint Tammany | 31 min |
| Apr 2, 3:52 PM CDT | Special Weather Statement | LIX | West Feliciana | 23 min |
| Apr 2, 4:21 PM CDT | Special Weather Statement | LIX | West Feliciana | 24 min |
| Apr 2, 4:57 PM CDT | Special Weather Statement | LIX | East Feliciana | 33 min |
| Apr 2, 5:07 PM CDT | Severe Thunderstorm Warning | LIX | East Feliciana, Saint Helena, West Feliciana | 38 min |
| Apr 2, 5:28 PM CDT | Tornado Warning | LIX | East Feliciana | 32 min |
| Apr 2, 5:53 PM CDT | Special Weather Statement | LIX | East Feliciana, Pointe Coupee, West Feliciana | 22 min |
Nearby
Tornado Warnings in Louisiana, 2017Every tornado warning in 2017Tornadoes in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.